Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 74, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2005, 9:51 PM CDT for Osceola County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 9:51 PM CDT (02:51 UTC)
- Expired
- May 10, 2005, 10:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2604 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 110251 SVRFSD IAC143-110330- /O.NEW.KFSD.SV.W.0074.050511T0251Z-050511T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 951 PM CDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN NORTHWEST IOWA * UNTIL 1030 PM CDT * AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ASHTON...OR ABOUT 21 MILES SOUTHEAST OF ROCK RAPIDS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MELVIN AROUND 1005 PM CDT OCHEYEDAN AROUND 1015 PM CDT LAT...LON 4341 9586 4327 9587 4326 9541 4344 9541 $$ JH
4 follow-up statements
000 WWUS53 KFSD 110257 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 PM CDT TUE MAY 10 2005 IAC143-110330- /O.CON.KFSD.SV.W.0074.000000T0000Z-050511T0330Z/ OSCEOLA IA- 957 PM CDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR OSCEOLA COUNTY... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ASHTON...OR ABOUT 22 MILES SOUTH OF WORTHINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MELVIN AROUND 1005 PM CDT OCHEYEDAN AROUND 1015 PM CDT HARRIS AROUND 1025 PM CDT AT 955 PM CDT...NICKEL SIZE HAIL WAS REPORTED IN ASHTON. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9586 4327 9587 4326 9541 4349 9540 $$ JH
000 WWUS53 KFSD 110302 RRA SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1002 PM CDT TUE MAY 10 2005 IAC143-110330- /O.CON.KFSD.SV.W.0074.000000T0000Z-050511T0330Z/ OSCEOLA IA- 1002 PM CDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR OSCEOLA COUNTY... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST NORTHWEST OF MELVIN...OR ABOUT 21 MILES SOUTH OF WORTHINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MELVIN AROUND 1010 PM CDT OCHEYEDAN AROUND 1025 PM CDT AT 1000 PM CDT...DIME SIZE HAIL WAS REPORTED IN SIBLEY. THE STRONGEST PART OF THIS STORM IS PASSING ABOUT 4 MILES SOUTH OF SIBLEY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9577 4327 9578 4326 9541 4349 9540 $$ JH
000 WWUS53 KFSD 110312 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1012 PM CDT TUE MAY 10 2005 IAC143-110330- /O.CON.KFSD.SV.W.0074.000000T0000Z-050511T0330Z/ OSCEOLA IA- 1012 PM CDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR OSCEOLA COUNTY... AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF MELVIN...OR ABOUT 19 MILES SOUTH OF WORTHINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OCHEYEDAN AROUND 1015 PM CDT HARRIS AROUND 1025 PM CDT LAT...LON 4350 9570 4326 9570 4326 9541 4349 9540 $$ JH
000 WWUS53 KFSD 110330 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 PM CDT TUE MAY 10 2005 SDC027-110339- /O.EXP.KFSD.SV.W.0076.000000T0000Z-050511T0330Z/ CLAY SD- 1029 PM CDT TUE MAY 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY COUNTY EXPIRES AT 1030 PM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. HOWEVER TWO CELLS REMAIN STRONG...CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER AND VERY HEAVY RAINFALL. ONE CELL WAS LOCATED IN RURAL NORTH CENTRAL CLAY COUNTY...WITH A SECOND CELL JUST TO THE EAST NEAR I 29 IN FAR NORTHEAST CLAY COUNTY. BOTH CELLS WERE MOVING EAST AT 25 MPH. LAT...LON 4307 9715 4291 9710 4296 9683 4307 9684 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 10, 8:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT TUE MAY 10 2005 .DISCUSSION... WL ISSUE AN EARLY DISCUSSION AS WE MAY NOT HAVE TIME LATER. SFC WMFNT HAS STALLED BETWEEN OMAHA AND TECAMEH. BOTH THE LATEST RUC AND NAM MODEL DATA SHOW THE WMFNT NOT MAKING A LOT OF FUTHER PROGRESS NWD...HOWEVER IT MAY PINWHEEL IN A SW TO NE ORIENTATION AFT MIDNIGHT...THEREFORE MOVG SLIGHTLY NWD AGAIN LATE TONIGHT JUST S OF STORM LAKE. ATTM...WE HAVE ACCAS SHRA/TS DEVELOPING SW TO E OF SIOUX FALLS...ASSOCIATED WITH THE H85 FRONT AND CONVERGENCE ZONE. BELIEVE THE TORNADO WATCH ISSUED EARLIER BY SPC WAS A GOOD CALL FOR THE SRN PART OF THE FSD FA...AS WIND SHEAR IS TREMENDOUS THRU 3 KM. HOWEVER MOVG N AND NW OF THE WMFNT...THE E TO NE FETCH BECOMES QUITE DEEP WHICH WL HINDER SVR ACTIVITY. SFC BASED RUC CAPES ARE OVER 1000 J/KG IN THE KSUX TO KSLB AREA...AND THIS IS THE AREA WHERE ANY SFC BASED CONVECTION HAS THE BEST CHC OF GOING THROUGH ABOUT 04Z TO 05Z. 02Z TO 03Z WL BE THE FOCUS POINT IN THAT AREA WHERE THE GREATEST WIND SHEAR INTERESECTS WITH THE GREATEST INSTABILITY. THE NW HALF OF THE FSD FA MAY ONLY SEE SCT SHRA TONIGHT...NOT A LOT OF ACTIVITY. .PREV DISCUSSION... ACTIVE WEATHER PATTERN IN THE NEAR TERM WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER...AND ADDITIONAL THUNDERSTORMS EARLY NEXT WEEK. CURRENT SURFACE ANALYSIS DEPICTS A WARM FRONT DRAPED ACROSS CENTRAL NEBRASKA LIFTING NORTH. AT 20Z...WARM FRONT WAS JUST NORTH OF OMAHA AND COLUMBUS. 20Z OAX SOUNDING INDICATED STRONG CAP IN PLACE...SO WILL TAKE A WHILE YET BEFORE STORMS FIRE. IF STORMS ARE ABLE TO GET GOING...EXPECT SEVERE THREAT TO BE CONTAINED TO SOUTHERN PORTION OF THE CWA IN THE VICINITY OF THE FRONT. MAIN THREAT WILL BE SUPERCELLS PRODUCING HAIL...WITH AN ENHANCED TORNADO THREAT ON AND JUST NORTH OF THE FRONT. AREA BECOMES STUCK IN A SQUEEZE PLAY ON WEDNESDAY BETWEEN HIGH PRESSURE SYSTEM BUILDING IN FROM THE NORTH...WITH A LOW PRESSURE SYSTEM TO THE SOUTH. PRESSURE GRADIENT TIGHTENS THROUGHOUT THE DAY ON WEDNESDAY AND WINDS WILL INCREASE TO NEAR ADVISORY CONDITIONS. EXPECT STRONGEST WINDS ALONG NORTHERN PORTION OF CWA...BUT WILL FORGO ISSUING A WIND ADVISORY UNTIL AREA CAN BE BETTER DEFINED. GOOD MOISTURE ADVECTION IN WARM SECTOR OF THE LOW WITH THE FLOW STREAMING IN FROM THE GULF. EXPECT HEAVY RAIN TO DEVELOP WEDNESDAY NIGHT ACROSS PORTIONS OF THE AREA...AS MOISTURE IS LIFTED AS IT RUNS INTO THE WEDGE OF COOLER AIR LOCKED OVER THE AREA. TWO MAIN AXIS OF HEAVY RAIN ARE DEPICTED IN THE MODELS...ONE WITH THE THUNDERSTORMS IN THE WARM SECTOR AND THE OTHER WITH THE FRONTOGENESIS AXIS ACROSS NORTHERN PORTIONS OF THE CWA. HAVE SENT OUT AN ESFFSD FOR SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA WHERE GROUND IS FAIRLY SATURATED....WILL POSSIBLY UPDATE TO A FLASH FLOOD WATCH ONCE AREA AFFECTED BECOMES MORE CLEARLY DEFINED. NEXT SYSTEM TO AFFECT THE AREA ON SATURDAY MORNING AS A COLD FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE HUDSON BAY SLIDES THROUGH THE AREA CREATING THE POTENTIAL FOR SCATTERED SHOWERS ACROSS NORTHEAST PORTIONS OF THE CWA. BEHIND THE FRONT...CANADIAN HIGH PRESSURE BUILDS INTO THE AREA PROVIDING A BRIEF REPRIEVE TO THE ACTIVE WEATHER. TEMPERATURES WILL REMAIN BELOW NORMAL ON SATURDAY...BUT WILL WARM TO NORMAL LEVELS ON SUNDAY AND MONDAY AHEAD OF A LOW PRESSURE SYSTEM GATHERING STEAM IN THE WEST. LOW PRESSURE SYSTEM APPROACHES THE AREA MONDAY NIGHT CREATING THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LINGERING INTO TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT
Hazardous weather outlook, May 10, 5:55 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 555 PM CDT TUE MAY 10 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 555 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS ARE POSSIBLE FROM ABOUT 7 PM TO AROUND MIDNIGHT TONIGHT...MAINLY ALONG AND SOUTH OF A BON HOMME COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. IN ADDITION CLOSER TO THE WARM FRONT...AN ISOLATED TORNADO CANNOT BE RULED OUT FROM EXTREME NORTHEAST NEBRASKA...EASTWARD TO THE SIOUX CITY METRO AREA AND OVER TOWARD STORM LAKE IOWA. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 65 MPH ARE ALSO POSSIBLE IN ANY SEVERE ACTIVITY THIS EVENING. FLOODING... THUNDERSTORMS THAT DEVELOP THIS EVENING OVER NORTHWEST IOWA MAY PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. THE HEAVY RAIN MAY PRODUCE LOCALIZE FLOODING...ESPECIALLY IN PORTIONS OF NORTHWEST IOWA WHICH RECEIVED HEAVY RAIN THIS WEEKEND. THE GREATEST THREAT FOR HEAVY RAIN WILL BE AFTER EVENING...SOUTH OF A LINE FROM VERMILLION TO SPIRIT LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL END WEDNESDAY MORNING IN NORTHWEST IOWA. THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH WEDNESDAY. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA ON WEDNESDAY NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE...HEAVY RAIN MAY AGAIN BE POSSIBLE. IF HEAVY RAIN DOES DEVELOP...FLASH FLOODING WILL BE POSSIBLE ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM ALONG AND SOUTH OF YANKTON SOUTH DAKOTA TO SPENCER IOWA && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 10, 9:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL VIBORG 43.17N 97.08W
05/10/2005 1.00 INCH TURNER SD TRAINED SPOTTER
&&
GHLocal storm report, May 10, 9:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 1 E VIBORG 43.17N 97.06W
05/10/2005 0.88 INCH TURNER SD PUBLIC
&&
GHLocal storm report, May 10, 9:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 6 E IRENE 43.08N 97.04W
05/10/2005 0.88 INCH CLAY SD TRAINED SPOTTER
0924 PM HAIL 2 SW VIBORG 43.15N 97.11W
05/10/2005 1.00 INCH TURNER SD EMERGENCY MNGR
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:42 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| May 10, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 32 min |
| May 10, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 45 min |
| May 10, 11:15 PM CDT | Flash Flood Warning | FSD | Dickinson | 2 hr |
| May 10, 11:51 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
| May 10, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.